Alabama, 2009Flash Flooding and Flooding in Alabama, January 5 to 8, 2009
January 5 to 8, 2009 · NWS HUN · 20 events in 7 counties and zones
An area of low pressure developed along a stalled frontal boundary across northeastern Alabama. Heavy rainfall and thunderstorms developed along and behind the front as the low moved northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed along a stalled frontal boundary across northeastern Alabama. Heavy rainfall and thunderstorms developed along and behind the front as the low moved northeast. This system produced flooding rainfall across much of central and northeastern Alabama.|Stream and creek flooding lasted into the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 5, 5:52 PM CST, 8 minutes earlier.
Area forecast discussion, Jan 5, 5:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CST MON JAN 5 2009
.UPDATE...FOR 00Z TAFS/AVIATION.
&&
.AVIATION...
LIGHT TO MODERATE RAIN WILL IMPACT NRN AL AND BOTH KHSV/KMSL THROUGH
THE EVENING. IFR CONDITIONS WILL PREVAIL WITH BRIEF PERIODS OF LIFR
EXPECTED. AFTER 06Z...HEAVIER RAIN IS EXPECTED TO OVERSPREAD THE AREA
AS FORCING ALONG/NORTH OF A FRONTAL BOUNDARY INCREASES. THE +RA WILL
REDUCE VSBYS BELOW 1SM AT TIMES WITH CEILINGS LESS THAN 400FT AGL.
ALL IN ALL...A VERY WET 24-HOUR PERIOD IS IN STORE FOR THE AREA.
DJN.83
&&
.DISCUSSION /ISSUED AT 333 PM CST/...
SEVERAL PARAMETERS ARE ALIGNING THEMSELVES FOR AN OVERRUNNING PRECIP
EVENT TONIGHT WITH ADDITIONAL RAINFALL EXPECTED TOMORROW. THE FIRST
ROUND OF PRECIP WILL OCCUR WITH THE SURGE OF MOISTURE...AND THE
SECOND ROUND WILL COME TOMORROW AFTN ALONG THE COLD FRONT. MODELS
HAVE TRENDED THE TRACK OF THE GULF LOW PRESSURE MORE SOUTHEAST PER
THE 12Z RUNS OF THE GFS/NAM/ECMWF. THE MODELS YESTERDAY HAD THE
HEAVIEST SWATH OF PRECIP NW OF THE HUNTSVILLE METRO AREA...CLIPPING
NW ALABAMA AND SRN MIDDLE TENNESSEE. TODAY THAT SWATH IS PAINTED
OVER AREAS TO THE SE OF THE HUNTSVILLE METRO AREA... EXTENDING FROM
SW OF CULLMAN NEWD INTO DEKALB COUNTY...AND THE EXTREME NW CORNER
OF GA. LATEST MODEL GUIDANCE QPF HAS 3 TO 4 INCHES PAINTED ACROSS
MUCH OF THE AREA...AND FEEL BASED ON THIS SETUP THAT 5 TO 6 INCHES
ARE POSSIBLE IN ISOLATED SPOTS. A QUICK REVIEW OF THE HEAVY RAINFALL
PARAMETERS FOR THIS EVENT: MOISTURE CONVERGENCE WITHIN THE BOUNDARY
LAYER IS IMPRESSIVE WITH THIS SYSTEM. DEEP ISENTROPIC LIFT IS
STRONGEST LATE TONIGHT...BECOMING MORE WIDESPREAD ACROSS THE AREA
TOMORROW. PWATS FOR THIS TIME OF YEAR ARE NORMALLY IN THE .5
RANGE...BUT FOR THIS EVENT...MODELS ARE INDICATING AT LEAST 1.5 TO
ALMOST 2. A 50-60KT LLJ IS ALSO IN PLACE TO THE NW OF THE
CWA...HELPING TO FEED MOISTURE INTO THE AREA.
A FLOOD WATCH HAS BEEN ISSUED FROM 10PM THIS EVENING THROUGH
TOMORROW EVENING TO HIGHLIGHT THE THREATS FROM THIS SYSTEM. IF 5 TO
6 INCHES OF RAINFALL ARE REALIZED ACROSS THE AREA...SIGNIFICANT
FLOODING OF AREA CREEKS AND RIVERS WILL OCCUR. SPECIFIC SITES ARE
MENTIONED IN THE HYDROLOGIC OUTLOOK /HUNESFHUN/.
WITH THE UPDATED TRACK OF THE LOW...HAVE TWEAKED THE GRIDS TO SCALE
BACK THE MENTION OF THUNDER TOMORROW AFTN. THINK AT THIS POINT THAT
THERE WILL BE INSUFFICIENT INSTABILITY TO WARRANT MORE WIDESPREAD
COVERAGE OF TSTORMS. PREVIOUS MODEL RUNS HAD THE CWA IN THE WARM
SECTOR FOR A LONGER DURATION WITH THIS EVENT...AND NOW THIS IS NOT
AN ISSUE WITH THE MORE SE TRACK OF THE LOW. THIS MINIMIZES THE
SEVERE THREAT THAT WAS A QUESTION WITH EARLIER FORECASTS...THOUGH A
SLIGHT NW SHIFT COULD EASILY CHANGE THIS THINKING. FROPA WILL BE
ARND MIDNIGHT WEDNESDAY MORNING...WITH A SECONDARY TROUGH AXIS
PUSHING THROUGH THE AREA 6 TO 8 HRS LATER. FROZEN PRECIP WITH THE
SECONDARY TROUGH AXIS IS NOT ANTICIPATED DUE TO A LACK OF MOISTURE
AND A WARM BOUNDARY LAYER. EXPECT ONLY SCT LIGHT RA SHOWERS...MOST
OF WHICH OCCUR WITH THE PASSING OF THE TROUGH AXIS DURING THE
MORNING HOURS WEDNESDAY. A FEW FLURRIES WITH THE PASSING OF THE
SECONDARY TROUGH AXIS ARE A VERY LIMITED POSSIBILITY FOR THE
TENNESSEE VALLEY...AS THE BULK OF THE PVA ASSOCIATED WITH THE TROUGH
AXIS REMAINS WELL NE OF THE AREA.
THURSDAY THROUGH THE EXTENDED...COOLER AND DRIER AIR WILL FILTER
INTO THE TENNESSEE VALLEY IN THE WAKE OF THE HEAVY RAINFALL PRODUCED
BY THE LOW PRESSURE SYSTEM EARLIER IN THE WEEK. TEMPERATURES WILL
REBOUND NICELY AS HIGH PRESSURE BUILDS IN AHEAD OF THE NEXT
APPROACHING STORM SYSTEM PROGGED TO AFFECT THE TENNESSEE VALLEY
THIS UPCOMING WEEKEND. STUCK WITH CLIMATOLOGY FOR TEMPS DURING THE
EXTENDED...GIVE OR TAKE A FEW TWEAKS HERE AND THERE. IN
GENERAL...FEW CHANGES WERE NECESSARY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 10PM EVENING THROUGH TUESDAY EVENING FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MARSHALL...MORGAN.
TN...FLOOD WATCH FROM 10PM EVENING THROUGH TUESDAY EVENING FOR THE
FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
AVIATION...83/DJN
SYN DISC...12/BCCHazardous weather outlook, Jan 5, 1:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST MON JAN 5 2009
ALZ001>010-016-TNZ076-096-097-061000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST MON JAN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A LOW PRESSURE SYSTEM DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY
WILL MOVE TOWARD THE TENNESSEE VALLEY THIS AFTERNOON...LIFTING A
WARM FRONT THROUGH THE AREA THIS EVENING. RAIN...HEAVY AT
TIMES...WILL DEVELOP THIS EVENING AND LAST THROUGH THE NIGHT. ONE TO
TWO INCHES OF RAIN IS POSSIBLE ACROSS THE AREA...WITH TOTALS LOCALLY
APPROACHING THREE INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A SECOND ROUND OF HEAVY RAIN WILL IMPACT THE TENNESSEE VALLEY
TUESDAY AFTERNOON AS A COLD FRONT MOVES ACROSS THE AREA. WITH THIS
ADDITIONAL RAINFALL...STORM TOTAL ACCUMULATIONS WILL RANGE FROM TWO
TO FOUR INCHES AREAWIDE...WITH ISOLATED LOCATIONS RECEIVING OVER
FIVE INCHES. WITH ALREADY SATURATED SOILS ACROSS THE AREA...THERE IS
A SIGNIFICANT FLOODING THREAT ALONG AREA CREEKS AND RIVERS. A FLOOD
WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH TUESDAY NIGHT.
IN ADDITION TO HEAVY RAIN TUESDAY AFTERNOON...ISOLATED THUNDERSTORMS
ARE POSSIBLE...MAINLY ALONG THE COLD FRONT. SOME OF THESE STORMS
COULD BE STRONG...WITH GUSTY WINDS TO 50 MPH.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND TUESDAY.
MA/JLL
Event by event
10 flash flood, 7 flood, 1 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Cullman
- When
- January 5, 6:00 PM CST to January 6, 6:00 PM CST
- Where
- Cullman County, 0.9 mi NW of West Pt
- Reported by
- COOP Observer
- Coordinates
- 34.240, -86.960
A COOP observer in the West Point area recorded 5.30 inches of rainfall since 6 PM on the 5th.
Flood, Marshall
- When
- January 6, 8:16 AM CST to January 8, 7:00 AM CST
- Where
- Marshall County, 2.37 mi NNE of Allen Xrds to 1.71 mi S of Ruth
- Cause
- Heavy Rain
- Property damage
- $450,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -86.530
Heavy rainfall caused area creeks and streams to flood, impacting numerous roads across Marshall county. Roads blocked by flood waters included but were not limited to: Tibbit Circle near Albertville, Sundown Road in Arab, Smith Circle near Arab, Oak Road north of Horton, Horton Road near Albertville, U.S. 231 near Mount Olive Church, Pleasant Valley Road in Union Grove, the Ruth community, and Winkles Road in the Grant area.
Flood, Cullman
- When
- January 6, 8:16 AM CST to January 8, 7:00 AM CST
- Where
- Cullman County, 0.78 mi W of County Line to 1.94 mi N of Mt View
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 34.299, -86.714
Heavy rainfall caused area creeks and streams to flood numerous roads. Some bridges and road were damaged or destroyed by flood waters including: A wooden bridge on County Road 1651, a bridge on County Road 1427, and County Road 310. Particularly hard hit areas were Baileyton, Holly Pond, and Fairview.
Flood, Lauderdale
- When
- January 6, 9:14 AM CST to January 7, 11:00 AM CST
- Where
- Lauderdale County, 1.03 mi E of Whitehead to 1.99 mi SSW of Grassy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.880, -87.302
Heavy rainfall caused creeks and streams in eastern portions of Lauderdale county to flood. Some roads closed by the flooding included: Highway 534, County Road 96, and Highway 156.
Flood, Morgan
- When
- January 6, 9:18 AM CST to January 7, 3:00 PM CST
- Where
- Morgan County, 2.67 mi ENE of Huntsville Laceys Sp to 2.32 mi SSE of Flint City
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 34.551, -86.561
Heavy rainfall caused area creeks and streams to flood across much of Morgan county. Some roads that were closed included: portions of Six Mile Road, several roads in Apple Grove, River Loop Road in Lacey Springs, the intersection of Douglas road and Highway 55 near Falkville, and Ruth Road in the Ruth community.
Flood, Madison
- When
- January 6, 2:55 PM CST to January 7, 12:00 PM CST
- Where
- Madison County, 0.7 mi SW of New Hope to 1.84 mi W of Oak Grove
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.523, -86.409
Heavy rainfall across portions of southeastern Madison County produced flooding. Emergency management officials no less than 6 inches of flood water across: Mayo Road south of Johnson Road, Sam Maples Road at the intersection of Old Highway 431, Oak Grove Road, and Scott Branch Road. These roads were deemed impassable and were closed.
Flood, Madison
- When
- January 6, 3:02 PM CST to January 7, 7:00 AM CST
- Where
- Madison County, 0.38 mi NNW of Gurley to 0.35 mi W of Gurley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.705, -86.384
Heavy rainfall caused isolated flooding to occur in the Gurley area near and at the intersection of highway 72 and Cut Rock Road.
Funnel Cloud, Dekalb
- When
- January 6, 3:19 PM CST to 3:24 PM CST
- Where
- Dekalb County, 0.57 mi E of Collinsville
- Reported by
- Law Enforcement
- Coordinates
- 34.270, -85.860
A law enforcement officer reported a funnel cloud along interstate 59 west of Collinsville.
Flash Flood, Madison
- When
- January 6, 3:26 PM CST to 9:30 PM CST
- Where
- Madison County, 2.43 mi W of Gurley to 1.32 mi W of Gurley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.701, -86.423
Heavy rainfall caused flash flooding to occur at the intersection of Little Cove Road and McMullen Road, leaving the intersection completely underwater.
Thunderstorm Wind, Dekalb
- When
- January 6, 3:26 PM CST to 3:31 PM CST
- Where
- Dekalb County, 2.49 mi ENE of Ft Payne Jennings Ar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 34.396, -85.631
Several trees were blown down at the intersection of Highways 35 and 176 near the Cherokee County line.
Flash Flood, Dekalb
- When
- January 6, 4:02 PM CST to 11:00 PM CST
- Where
- Dekalb County, 0.58 mi ENE of Valley Head to 0.9 mi ESE of Valley Head
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.572, -85.620
At least six inches of flood water was observed atop Alabama Highway 117 in the Valley Head area.
Flash Flood, Lauderdale
- When
- January 6, 4:10 PM CST to 8:00 PM CST
- Where
- Lauderdale County, 1.74 mi WNW of Rogersville to 0.44 mi WSW of Rogersville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.838, -87.309
Heavy rainfall caused flash flooding which closed Turner Lindsey Road in Rogersville.
Flash Flood, Lauderdale
- When
- January 6, 4:55 PM CST to 8:00 PM CST
- Where
- Lauderdale County, 1.42 mi NNW of Anderson to 1.27 mi NNW of Anderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.940, -87.278
County Road 522 in Anderson was closed due to flash flooding.
Flash Flood, Marshall
- When
- January 6, 5:00 PM CST to 10:00 PM CST
- Where
- Marshall County, 0.92 mi WSW of North Arab to 1.14 mi SW of Arab
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.344, -86.534
Emergency managers reported numerous roads closed in the Arab area due to flash flooding.
Flash Flood, Lauderdale
- When
- January 6, 5:05 PM CST to 7:30 PM CST
- Where
- Lauderdale County, 1.14 mi NNW of Upper Green Hill to 0.43 mi ENE of Pritton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.996, -87.506
Heavy rainfall caused flash flooding which closed County Road 130 in the Green Hill area near the Alabama and Tennessee state line.
Flash Flood, Jackson
- When
- January 6, 6:00 PM CST to January 7, 1:00 AM CST
- Where
- Jackson County, 2.27 mi WNW of Scottsboro to 1.78 mi NE of Pleasant Hill
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.680, -86.068
According to the Scottsboro Street Department, twenty roads in Scottsboro were closed or partially blocked due to flash flooding.
Flash Flood, Dekalb
- When
- January 6, 7:30 PM CST to January 7, 2:00 AM CST
- Where
- Dekalb County, 1.5 mi NNW of Arona to 1.71 mi SSW of Collinsville
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -86.090
Heavy rainfall produced widespread and serious flash flooding across DeKalb County. Numerous roads were closed and several were destroyed or damaged as a result. Particularly hard hit towns were Ider, Sylvania, Fyffe, Fort Payne, and Henagar. Some roads damaged or washed away included: CR 739 (Ider), CR 112 (Sylvania), and Troxtel Road (Henagar). Some additional roads that were closed included: Elliot Drive and Wright Road (Henegar), CR 50 (Peek's Corner), CR 776 and 131 (near Ider), CR 1002 (north of Fort Payne).
Flash Flood, Morgan
- When
- January 6, 8:26 PM CST to 10:30 PM CST
- Where
- Morgan County, 1.17 mi ESE of Center Grove to 2.26 mi SE of Center Grove
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.373, -86.611
Continuing heavy rainfall caused Cotaco Creek to cover portions of Ruth road. The water was reported to be 1 to 2 feet deep and flowing quickly.
Flash Flood, Marshall
- When
- January 6, 8:32 PM CST to 11:32 PM CST
- Where
- Marshall County, 0.98 mi NNW of Ruth to 1.09 mi N of Ruth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.384, -86.574
Continuing heavy rainfall produced flash flooding one foot deep on Eagle Rock Drive near the Ruth community. Water was reported three feet deep on the shoulder.
Flood, Dekalb
- When
- January 7, 2:00 AM CST to January 8, 7:00 AM CST
- Where
- Dekalb County, 1.5 mi NNW of Arona to 1.71 mi SSW of Collinsville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.240, -86.090
Heavy rainfall caused flooding of area streams and creeks on the morning of the 7th, closing at least fifteen roads across the county through the 8th.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 5, 2009$150,000 · 10 events
- Winter Weather in Texas, January 5, 2009$129,000 · 8 events
- Winter Weather in Arkansas, January 5 to 6, 200937 events
- Winter Weather in Illinois, January 5 to 6, 200919 events
- Winter Weather in Kentucky, January 5 to 6, 200914 events
- Winter Weather in Missouri, January 5 to 6, 200911 events
- Ice Storm and Winter Weather in Arkansas, January 5 to 6, 20097 events
- Winter Weather in Texas, January 5, 20096 events
- Winter Weather in Indiana, January 5 to 6, 20096 events
- Winter Storm and Winter Weather in Colorado, January 5 to 7, 20094 events
- Ice Storm and Winter Weather in Tennessee, January 5 to 6, 20094 events
- High Wind in Texas, January 5 to 7, 200971 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152549, 151820, 151821, 152558, 152500, 152618, 152501, 152504, 152506, 152508, 152509, 152510, 152545, 152547, 152548, 152607, 152551, 152555, 152557, 152622.